Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Ahead of Print | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 3464 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed168    
    Printed1    
    Emailed0    
    PDF Downloaded46    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTER TO EDITOR  
Year : 2018  |  Volume : 60  |  Issue : 3  |  Page : 370-371
Fluoxetine-induced pseudocyesis in a patient with obsessive-compulsive disorder: A case report


Department of Psychiatry, All India Institute of Medical Science, Jodhpur, Rajasthan, India

Click here for correspondence address and email

Date of Web Publication16-Oct-2018
 

How to cite this article:
Nebhinani N, Suthar N, Modi S. Fluoxetine-induced pseudocyesis in a patient with obsessive-compulsive disorder: A case report. Indian J Psychiatry 2018;60:370-1

How to cite this URL:
Nebhinani N, Suthar N, Modi S. Fluoxetine-induced pseudocyesis in a patient with obsessive-compulsive disorder: A case report. Indian J Psychiatry [serial online] 2018 [cited 2018 Nov 19];60:370-1. Available from: http://www.indianjpsychiatry.org/text.asp?2018/60/3/370/243391




Sir,

Pseudocyesis is characterized by the false strong conviction of being pregnant in association with the symptoms and signs of pregnancy in a nonpregnant female. It occurs due to psychosocial factors and hormonal imbalance. Previous reports of delusion of pregnancy have been described with antipsychotic-associated hyperprolactinemia.[1],[2],[3] Index case developed pseudocyesis in the course of antidepressant and antipsychotic therapy.

Mrs. X, 43-year-old, housewife presented with 6 years illness, characterized by recurrent, repetitive, intrusive thoughts, toward God, and contamination, with repetitive handwashing, cleaning of the things, praying and checking behavior, significant distress, and functional impairment. One year after her marriage, intrauterine fetal demise occurred with uterine perforation. Therefore, emergency hysterectomy was done and later, she could not conceive.

She was diagnosed with obsessive-compulsive disorder and started on fluoxetine 20 mg and gradually increased to 80 mg/day, over which she reported significant improvement, without any side effect. Due to the persistence of some obsessions, she was augmented with risperidone 1 mg, but after 1 month, she developed weight gain, increased abdominal girth, heaviness, and enlargement in breasts with areolar changes, and pulsatile sensations in the abdomen. Gradually, she started feeling as if she got pregnant, subsequently started having nausea, vomiting, and morning sickness. To obviate any harm to the fetus, she completely stopped the treatment. She continued to have strong belief of pregnancy, and she even did not accept for pregnancy test and any contrary explanation. After around 2 months, she performed urine pregnancy test at home, which came negative. Thereafter she consulted to a gynecologist, where the pregnancy was ruled out on clinical examination, laboratory tests, and ultrasound abdomen, and subsequently, she was referred to the psychiatry outpatient department.

She was diagnosed with an obsessive-compulsive disorder with pseudocyesis and was started on fluoxetine 20 mg, supportive psychotherapy, and relaxation technique. Given past good response, gradually fluoxetine was increased to 80 mg. After 10 days of fluoxetine 80 mg, she again presented with weight gain, the heaviness of breast, and other symptoms suggestive of pseudocyesis, but without delusional belief. She herself reduced the dose to 40 mg/day and came for follow-up. Serum prolactin was raised (501 mIU/L [reference range 90–392 mIU/L]). Given poor tolerability with clomipramine and good response with fluoxetine, we continued her on fluoxetine 40 mg and augmented with cognitive behavioral therapy (CBT). She has been maintaining well for 9 months and complying with therapy (initially supportive and later CBT).

In index case, risperidone and fluoxetine-induced hyperprolactinemia, associated bodily changes worked as fuel for the latent psychosocial stressors such as the intrauterine death of child, infertility, wish to conceive and interpersonal issues with husband, etc., and presented with pseudocyesis. In the index case, first time pseudocyesis developed after adding risperidone 1 mg and the second time with only fluoxetine 80 mg. It might be due to the previous priming as she did not experience pseudocyesis when first treated with fluoxetine monotherapy. Fluoxetine[4] and risperidone[5] induced hyperprolactinemia, and weight gain are reported in the literature, but possibly this is the first Indian report of fluoxetine-induced pseudocyesis.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Manjunatha N, Saddichha S. Delusion of pregnancy associated with antipsychotic induced metabolic syndrome. World J Biol Psychiatry 2009;10:669-70.  Back to cited text no. 1
    
2.
Grover S, Sharma A, Ghormode D, Rajpal N. Pseudocyesis: A complication of antipsychotic-induced increased prolactin levels and weight gain. J Pharmacol Pharmacother 2013;4:214-6.  Back to cited text no. 2
[PUBMED]  [Full text]  
3.
Ahuja N, Moorhead S, Lloyd AJ, Cole AJ. Antipsychotic-induced hyperprolactinemia and delusion of pregnancy. Psychosomatics 2008;49:163-7.  Back to cited text no. 3
    
4.
Mondal S, Saha I, Das S, Ganguly A, Das D, Tripathi SK, et al. Anew logical insight and putative mechanism behind fluoxetine-induced amenorrhea, hyperprolactinemia and galactorrhea in a case series. Ther Adv Psychopharmacol 2013;3:322-34.  Back to cited text no. 4
    
5.
Boothby A, Shad MU. Hyperprolactinemia with low dose of risperidone in a young female. Asian J Psychiatr 2017;27:69-70.  Back to cited text no. 5
    

Top
Correspondence Address:
Dr. Naresh Nebhinani
Department of Psychiatry, All India Institute of Medical Science, Jodhpur, Rajasthan
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/psychiatry.IndianJPsychiatry_405_17

Rights and Permissions




 

Top